My Turn: This drug leaves some bad heartburn | SierraSun.com

My Turn: This drug leaves some bad heartburn

Barry Triestman

Come on, any drug is going to have side effects. The question is do really need it? Forty million Americans suffer from frequent heartburn, which makes the manufacturer Prilosec $6 billion a year. An estimate of only 1 in 100 who are on Prilosec need to be on it.-

So what are the side effects in addition to broken bones? Depletions of calcium, copper, iron, magnesium, phosphorus, zinc, potassium. Depletions of these minerals are involved in everything from heart beat to immune system. The listed side effects of Prilosec from Web MD are: abnormal heart rhythm, high blood pressure, incomplete or infrequent bowel movements, itching, drowsiness, dizzy, rash, head pain, thrush, chest pain, feel like throwing up, throwing up, heartburn, gas, diarrhea, feeling weak, acute infection of the nose, throat or sinus, hepatitis caused by drugs, urinary tract infection, bloody urine, elevation of proteins in the urine, abnormal liver function tests, low amount of sodium in the blood, acquired decrease of all cells in the blood, anemia, decreased blood platelets, decreased type of white blood cell – eosinophils, backache, cough ” and there are others.-

All doctors learn in medical school that the stomach needs to be acid in order for all minerals and protein to be digested. Ideal stomach ph for digestion is 3.5. So the idea that reducing acidity to take away the symptoms of acid reflux dose not make sense for the long term. It also important to know that chronic heartburn can lead to Barrett’s esophagus, which is a pre-cancerous lesion and needs to watched for.

There are a significant number of doctors that think the reason for the heartburn is too little acid and this is being investigated. So what other options do you have? Antacids? No, they lower stomach acid also so you can not digest the calcium in them, as opposed to what there manufacturers have lead us to believe.

Look at what triggers you heartburn. Is it a food? In my patients I find that the big culprits are dairy and wheat but there are others. A food diary and/or food allergy testing will help you figure which foods are offending.

Another common cause is improper eating; too fast, not chewing well, drinking to much liquid during the meal, not being relaxed and calm.

Recommended Stories For You

In addition to the above we can do some things to help the esophagus and stomach heal. The first is cabbage juice, 1 litter per day. This was researched in the journal of the American Medical Association a few decades before these drugs became popular. So why does no one know about this? Not much money to made on getting people to juice, I would guess.

You can also try some herbal remedies like diglycerized licorice available at New Moon. To find out how to get to the cause of heartburn, which is certainly not a deficiency of Prilosec, I would suggest a visit to a nutritionally oriented chiropractor, medical doctor, acupuncturist or a naturopath.